Washington, 2013

Dust Storm and Damaging Winds in Washington, September 15, 2013

September 15, 2013 · NWS OTX · 15 events in 8 counties and zones

A negatively tilted shortwave trough of lower pressure interacted with some surface based instability of near 1,000 J/KG in northern Oregon to spawn a squall line that traversed northward across eastern Washington. Strong winds mixed down to the surface along the squall line to created widespread damaging wind gusts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A negatively tilted shortwave trough of lower pressure interacted with some surface based instability of near 1,000 J/KG in northern Oregon to spawn a squall line that traversed northward across eastern Washington. Strong winds mixed down to the surface along the squall line to created widespread damaging wind gusts. The squall line could be classified as a Haboob as the strongest winds occurred out ahead of the thunderstorms that kicked up a massive dust cloud. The Haboob hit the Moses Lake area and Upper Columbia Basin the hardest with widespread wind damage reported. The dust cloud resulted in a rapid reduction in visibility to near zero in places. Impacts from the Haboob were felt as far north as Coulee City eastward into Spokane and into Deer Park. Strong damaging winds and reduced visibility due to dust were reported across these areas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 15, 3:20 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 15, 3:20 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT Sun Sep 15 2013

.SYNOPSIS...
Widespread showers and thunderstorms will occur over the Pacific
Northwest tonight as a vigorous cold front moves through the
region. Locally heavy rain and gusty winds will be possible this
evening over much of central and eastern Washington. The cold
front will bring an end to the record breaking heat. By Monday,
afternoon temperatures will fall into the 70s. Cooler and
occasionally showery weather is expected to persist through much
of the week.

&&

.DISCUSSION...
Tonight: Clusters of showers and thunderstorms are expected to
traverse the Inland Northwest tonight. We have talked extensively
the last few days about the phasing of two low pressure systems
along the coast and the negatively tilted 500mb trough progged to
move over the region tonight. As of 2PM, thunderstorms were
organizing over Oregon over the high terrain around Burns and also
in the vicinity of a deepening surface low near Pendleton. Surface
based instability (CAPE of 800-1100J/KG per RUC analysis) will
fuel rapid development of storms over Oregon late this afternoon.
Dewpoints around Tri-Cities and Pendleton are in the low to mid
50s. Oregon and south central Washington look to have a good shot
of strong to severe thunderstorms capable of damaging wind and
hail. Further north (central and northeast Washington), the
environment appears to be marginal for sustaining strong
convection. A persistent east wind the last few days has generated
a relatively dry boundary layer. Dewpoints from Sandpoint to
Spokane to Pullman to Wenatchee are generally in the upper 40s.
LAPS and RUC analysis shows very little surface based instability
which may end up being detrimental to sustaining strong storms
this evening. We will monitor the situation closely. As the
surface low near Pendleton kicks northward this evening it is
possible that low level moisture will traverse along with the low
and fuel strong storms along the way. There may also be enough
shear and mid-level instability with the vigorous, negatively
tilted trough to maintain storm organization into Wenatchee, Moses
Lake, Pullman and Spokane.

A Flash Flood Watch remains in effect for the burn scar areas
around Wenatchee, Chelan and Leavenworth through 11 PM. Tonight's
system is probably not as favorable for flash flooding as others
we have seen this summer. Tonight's system will be more
progressive and mid-level flow should be strong enough to produce
storm motion of 20-30mph. Yet, with the high mid-level moisture
content of the atmosphere and strong forcing, it is possible that
the burn scars could experience a couple rounds of heavy rain this
evening. Certainly worth heightening awareness of these vulnerable
areas with a watch.

Monday: The cold front will be into western Montana by daybreak on
Monday. Morning showers will linger over northeast Washington and
the Idaho Panhandle under the cold core. Strong mid-level dry
advection should bring a more stable air mass to the Idaho
Panhandle during the afternoon hours and we should see a general
decrease in shower activity through the day. Scattered showers and
thunderstorms will be slower to move out of northeast and north
central Washington around Colville and Republic where mid level
moisture will be slower to evacuate. Fall will arrive behind the
cold front. High temperatures will be much more typical of mid
September on Monday with 70s the rule for most of the Inland
Northwest. /GKoch

Monday night through Thursday morning...The brief break in the
weather early in the week will give way to another trough that
will bring showers and thunderstorms to the Inland Northwest. The
trough will move from southwest to northeast, perhaps lifting
northward a little further east than the current system. As a
result, precipitation chances ramp up during the afternoon on
Tuesday and continue into Wednesday night. The western Columbia
Basin into the Waterville Plateau may miss out on a lot of the
precipitation given the track of the storm. However, if the track
is further to the west then chances for precipitation will
increase. The moisture associated with this system will not be as
great as what we will experience this evening/tonight, but PW
values are going to be about 120 to 140 percent of normal, so some
localized heavier rainfall is possible, especially over far
eastern Washington into the Idaho panhandle. Chances for
precipitation will continue over the eastern higher terrain on
Wednesday with the trough not completely out of the region. But
the clouds and rainfall should clear out by Thursday morning.
Temperatures will be cool for mid- September, with Tuesday and
Wednesday afternoon topping out a few degrees below normal.

A quiet day is in store for Thursday, although it will be a
chilly when you wake up. A transient shortwave ridge will
traverse eastern Washington and the Idaho panhandle. A nice
rebound in temperatures will occur Thursday afternoon, with
readings topping out a few degrees above normal. ty

Thursday Night through Sunday: The short lived ridge will exit to
the east allowing another trough of low pressure to influence the
region. The trough and associated cold front will bring lower
temperatures and another good chance for widespread precipitation
across the region. Friday will bring the warmest and nicest day
of the period with strong SW flow ahead of the frontal system that
will push temperatures a handful of degrees above normal. Winds on
Friday will also be mostly terrain driven and remain light.

Friday afternoon is when the system will reach the Cascades
bringing increased precipitation chances. Overnight Friday into
Saturday the remainder of the region will stand the best chance
for precipitation. For right now the areas that will receive the
most rainfall from the system will be the Cascades along with the
NE Washington and ID Panhandle Mountains. The Basin currently
still remains questionable as models are wanting to shadow this
area. I went ahead and added slight chance of thunder for Saturday
based on weak CAPE values and due to the passage of the low center
over the region during this time frame.

Winds will be on the rise once  again with the passage of the
front and then also with post frontal winds. Strongest winds look
to be on Saturday afternoon and evening. This system will likely
have some similarities with the system passing today and tomorrow.
Temperatures with the frontal passage will dip back below normal
remaining in the 60s and low 70s for most over the weekend.

Models then hint at another flat ridge after the trough exits to
the east which would bring lower chances for precipitation before
another system takes aim at the region for next week. /Fliehman

&&

.AVIATION...
00Z TAFS: A vigorous cold front will produce showers and
thunderstorms from late this afternoon through Monday morning. Gusty
outflow winds and brief heavy rains will accompany the strongest
cells this evening. There is a chance for a ragged stratus deck
Monday morning behind the cold front at Spokane and Coeur D'Alene,
especially if rains are widespread enough to moisten the boundary
layer. Isolated showers and thunderstorms will redevelop in the
post-frontal air mass Monday afternoon, but should be confined to
the higher elevations north and east of the basin. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  73  52  70  47  68 /  70  30  10  40  60  10
Coeur d'Alene  60  70  51  69  47  66 /  70  40  10  50  60  20
Pullman        58  72  46  69  41  68 /  60  20  10  50  50  10
Lewiston       64  81  57  75  52  73 /  60  10  10  40  50  10
Colville       61  73  49  72  46  70 /  80  70  20  60  50  40
Sandpoint      59  68  47  68  43  63 /  60  60  20  50  90  40
Kellogg        58  69  49  68  45  62 /  60  60  10  60  90  30
Moses Lake     62  77  52  74  48  74 /  70  10  10  20  10  10
Wenatchee      61  73  56  72  52  72 /  70  10  10  20  10  10
Omak           62  76  52  74  48  73 /  70  30  10  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 11 PM PDT this evening for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Sep 15, 4:50 AM PST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT SUN SEP 15 2013

IDZ001>004-026-027-WAZ036>038-043-161300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
550 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING AND
NIGHT...MAINLY AFTER 8 PM. A FEW STORMS COULD BE STRONG BRINGING
THE POTENTIAL FOR ABUNDANT LIGHTNING...HEAVY RAINFALL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>035-041-042-044-161300-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
550 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN
WASHINGTON BETWEEN 4 PM AND 8 PM. A FEW STORMS COULD BE STRONG
BRINGING THE POTENTIAL FOR HEAVY RAINFALL...DAMAGING WINDS...SMALL
TO MODERATE HAIL...AND ABUNDANT LIGHTNING STRIKES. RUNOFF FROM LOCALLY
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING OR DEBRIS FLOWS ACROSS
BURN SCARS IN THE CASCADES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 15, 5:48 PM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
648 PM PDT SUN SEP 15 2013

WAZ034-035-160230-
GRANT WA-ADAMS WA-
648 PM PDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTHWESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 730 PM PDT

AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
ROYAL CITY TO 25 MILES SOUTHWEST OF OTHELLO...AND MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   OTHELLO...
   ROYAL CITY...
   WARDEN...

LAT...LON 4664 11970 4700 11961 4708 11881 4675 11894
      4673 11911 4673 11935 4668 11937 4667 11943
      4672 11951 4665 11960 4663 11964
TIME...MOT...LOC 0146Z 203DEG 32KT 4667 11967 4661 11942
          4637 11931

TY

The radar

The Spokane radar (KOTX), 123 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 dust storm. Local standard time, as filed.

Dust Storm, Moses Lake Area

When
September 15, 6:15 PM PST to 6:40 PM PST
Where
Moses Lake Area forecast zone
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Visibility was reduced to 50 feet in Warden.

Thunderstorm Wind, Adams

When
September 15, 6:23 PM PST to 6:35 PM PST
Where
Adams County, 0.79 mi W of Othello Tango Arpt to 6.49 mi NNE of Othello
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.818, -119.237

Numerous trees and power lines downed in Othello. Trees toppled onto homes and fences. An estimate of forty power poles snapped off. Schools across the Othello area were closed the following day due to impacts from the storm.

Dust Storm, Upper Columbia Basin

When
September 15, 6:35 PM PST to 6:50 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A large dust cloud engulfed the area reducing visibility to near zero.

Thunderstorm Wind, Grant

When
September 15, 6:35 PM PST to 7:20 PM PST
Where
Grant County, 9.79 mi NE of Corfu to 5.27 mi WNW of Stratford
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.912, -119.293

Winds in Warden were sustained 30 to 35 miles per hour with gusts up to 58 miles per hour as the gust from moved through. Numerous trees downed and widespread power outages across the Moses Lake area. Some trees fell on houses and on vehicles. An outbuilding was destroyed and a fence was damaged by flying debris. At least six power poles were snapped off near Soap Lake. Schools across the Moses Lake area were closed the following day due to impacts from the storm.

Thunderstorm Wind, Adams

When
September 15, 6:40 PM PST to 6:50 PM PST
Where
Adams County, Washtucna
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.750, -118.320

Strong winds from a thunderstorm destroyed a combine shed, uprooted 5 trees and blew off a roof of a barn. Winds also knocked out power to 40 customers.

Thunderstorm Wind, Whitman

When
September 15, 6:55 PM PST to 7:05 PM PST
Where
Whitman County, La Crosse
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
46.820, -117.880

Thunderstorm Wind, Adams

When
September 15, 7:00 PM PST to 7:20 PM PST
Where
Adams County, 9.12 mi NW of Paha to 0.77 mi N of Marcellus
Measured
51 kt (59 mph) estimated gust
Reported by
Utility Company
Coordinates
47.112, -118.639

Numerous trees and power lines downed in Ritzville. Some trees fell on houses and on outdoor equipment.

Thunderstorm Wind, Lincoln

When
September 15, 7:10 PM PST to 7:20 PM PST
Where
Lincoln County, Odessa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -118.680

Thunderstorm Wind, Lincoln

When
September 15, 7:20 PM PST to 7:50 PM PST
Where
Lincoln County, 7.53 mi S of Downs to 2.22 mi E of Eleanor
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
47.261, -118.378

A roof was blown off of a barn approximately eight miles southeast of Harrington.

Thunderstorm Wind, Spokane

When
September 15, 7:50 PM PST to 8:40 PM PST
Where
Spokane County, 4.34 mi W of Espanola to 11.34 mi ESE of Elk
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
47.605, -117.823

Numerous reports of trees falling onto power lines resulting in over a thousand customers losing power. Damage was reported in Cheney, to Spokane, to Mead and in Deer Park. A large tree toppled over at 21st Street and High Drive in Spokane on South Hill. Other trees reported down or snapped off resulting in damage to homes and/or vehicles. Many tents at the Spokane County Interstate Fair were damaged or flipped over due to the strong winds from the gust front.

Dust Storm, Spokane Area

When
September 15, 8:00 PM PST to 8:30 PM PST
Where
Spokane Area forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Visibilities down to below one quarter of a mile in North Spokane due to blowing dust. One indirect injury reported as a pedestrian was struck by a vehicle due to the poor visibility.

Thunderstorm Wind, Lincoln

When
September 15, 8:00 PM PST to 8:15 PM PST
Where
Lincoln County, 1.4 mi WSW of Miles
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.910, -118.307

Numerous trees either toppled over or tops snapped off at the Fort Spokane Campground.

Thunderstorm Wind, Lincoln

When
September 15, 8:25 PM PST to 8:35 PM PST
Where
Lincoln County, 13.77 mi N of Almira
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.919, -118.941

Large tree limb estimated at ten to twelve inches in diameter snapped off. Numerous other three to four inch diameter limbs down across the area. A metal roof was blown off of an enclosure.

Thunderstorm Wind, Whitman

When
September 15, 8:25 PM PST to 9:00 PM PST
Where
Whitman County, St John
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
47.100, -117.570

A tree fell into some power lines knocking out power to three customers.

Thunderstorm Wind, Grant

When
September 15, 9:00 PM PST to 9:40 PM PST
Where
Grant County, 4.1 mi NNW of Ruff
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.223, -119.039

Shop doors blown off and power poles downed across Wheeler Road.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473675, 474302, 473676, 474351, 474475, 474476, 474377, 474366, 474400, 474473, 473682, 476818, 474375, 474478, 474490.